Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 93, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 29, 2006, 6:41 PM CDT for Stafford County, Kansas. It was in force for 49 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2006, 6:41 PM CDT (23:41 UTC)
- Expired
- May 29, 2006, 7:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Stafford County, KS
The radar
The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 7:00 PM CDT | HAIL 0.88 | 6 Ssw Stafford, KS | |
| May 29, 7:03 PM CDT | HAIL 0.88 | 7 Se St. John, KS | |
| May 29, 7:15 PM CDT | HAIL 1 | 3 Sw Stafford, KS | |
| May 29, 7:16 PM CDT | HAIL 0.75 | 8 Ese St. John, KS | |
| May 29, 7:20 PM CDT | HAIL 1.75 | 6 Se St. John, KS | |
| May 29, 7:28 PM CDT | HAIL 1.75 | 4 E St. John, KS | |
| May 29, 7:39 PM CDT | HAIL 1 | 5 Ene St. John, KS | HAILED FOR 15 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1119 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 292341 SVRDDC KSC185-300030- /O.NEW.KDDC.SV.W.0093.060529T2341Z-060530T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 641 PM CDT MON MAY 29 2006 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 730 PM CDT * AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES SOUTH OF STAFFORD...OR ABOUT 10 MILES NORTHEAST OF PRATT... AND MOVING NORTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF EASTERN STAFFORD COUNTY... STAFFORD... ZENITH... THIS INCLUDES HIGHWAY 50 BETWEEN MILE MARKERS 197 AND 209. IN ADDITION TO HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3782 9875 3782 9848 3814 9848 3815 9867 $$ 18
1 follow-up statement
000 WWUS53 KDDC 300003 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 703 PM CDT MON MAY 29 2006 KSC185-300030- /O.CON.KDDC.SV.W.0093.000000T0000Z-060530T0030Z/ STAFFORD KS- 703 PM CDT MON MAY 29 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR EASTERN STAFFORD COUNTY... AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTH OF STAFFORD...MOVING NORTH AT 20 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ZENITH AND HUDSON THIS INCLUDES HIGHWAY 50 BETWEEN MILE MARKERS 197 AND 209. IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR SOUTH CENTRAL KANSAS. LAT...LON 3782 9875 3782 9848 3814 9848 3815 9867 $$ 18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:44 PM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, May 29, 1:44 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 144 PM CDT MON MAY 29 2006 .DISCUSSION... DAYS 1-2... COLD FRONT STRUGGLING TO MOVE SOUTHEAST WARD ACROSS PRATT AND BARBER COUNTIES THIS AFTERNOON. 925-85H FGEN AND THTE ADV STILL LINGERING OVER PORTIONS OF OUR SE CWA THIS AFTERNOON. THIS LOOKS TO BE THE MAIN AREA OF INTEREST THIS EVENING IF SOMETHING CAN GET GOING. PROGGED CAPES ALREADY IN EXCESS OF 2000J/KG JUST EAST OF THIS BOUNDARY SO UNABLE TO RULE OUT SOME HAIL WITH A FEW OF THESE TSRA LATE THIS AFTERNOON AND EARLY THIS EVENING. EXPECTING THIS WILL SHIFT EAST OF THE AREA AROUND SUNSET AND TOWARDS MIDNIGHT SOME WAA DEVELOPS NORTH OF THIS BOUNDARY. HAVE THEREFORE STARTING INCREASING POPS AFTER MIDNIGHT ACROSS THE ENTIRE CWA. GFS/NAM/SPC SREF ALL SUPPORTING CONVECTION ALSO DEVELOPING OVER ERN COLORADO LATE TONIGHT THEN MOVING EAST ALONG MID LVL BAROCLINIC ZONE ACROSS SW KS TOWARDS MORNING WHERE WE STILL ARE PROGGED TO HAVE SOME WAA/THTE ADV. GRANTED THAT THE GFS APPEARS TO BE SUFFERING FROM CONVECTIVE FEEDBACK STILL HARD TO IGNORE THIS FROM THE SREF AND NAM. FIRST GUESS IS TO KEEP HIGH CHC TO LIKELY POPS DURING THE DAY AS THIS AREA OF CONVECTION MOVES FROM WEST TO EAST ACROSS SW KS. GIVEN THE RAIN AND CLOUD COVER TEMPERATURES WILL STRUGGLE TO GET OUT OF 60S OR LOWER 70S. THE BETTER OPPORTUNITY FOR THIS TO OCCUR WILL BE NEAR THE OK BORDER AND PER COORD WITH OUN RAISE TEMPS HERE TO NEAR 80. ALL THIS CONVECTION ON TUESDAY FORCES THE BAROCLINIC ZONE FURTHER SOUTH SO ANYTHING DEVELOPING TUESDAY NIGHT LIKELY TO BE FURTHER SOUTH AS WELL. MUCH LIKE THE NAM SUGGESTS. WENT WITH HIGHEST POPS IN THE SOUTHERN CWA TUESDAY NIGHT/EARLY WED. DAYS 3-7... OVERALL...LITTLE TO CHANGE OR MODIFY IN THE EXISTING GRIDS FOR DAYS 3-7. DID LOWER POPS ON WEDNESDAY NIGHT TO SLIGHT CHANCE...AS BOTH THE NAM80 AND THE ECMWF SUGGEST THE SURFACE BOUNDARY WILL GET PUSHED SOUTH OF DDCS CWA IF ANY CONVECTION FIRES WEDNESDAY AFTERNOON. THE UPPER RIDGE BEGINS TO RE-ESTABLISH ITSELF OVER THE ROCKIES LATE THURSDAY. THIS SHOULD SEND US BACK INTO A WARM UP WITH HIGHS IN THE MID TO UPPER 90S. THE MEX GUIDANCE HAS 100F FOR DDC ON NEXT MONDAY...WHICH MAY NOT BE OUT OF LINE. THE PERSISTENT UPPER RIDGE TO OUR WEST HAS LARGELY BEEN RESPONSIBLE FOR THE ABOVE NORMAL TEMPERATURE PATTERN SINCE JANUARY. ANOTHER STRONG UPPER TROUGH WILL HAVE TO COME ALONG TO KNOCK THIS HIGH PRESSURE RIDGE OUT OF THE BLOCKING PATTERN IT ESTABLISHES...BEFORE SOUTHWEST KANSAS WILL GET ANY MEASURABLE PRECIPITATION. THIS COULD HAPPEN IN THE 8-10 DAY TIME FRAME BASED ON THE ECMWF AND HINTED BY THE GFS MODEL. THUS...TWEAKED THE 8-10 DAY OUTLOOK TO NEAR NORMAL PRECIP. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 73 59 82 / 30 60 40 30 GCK 60 70 58 82 / 30 60 50 30 EHA 58 75 57 80 / 20 50 50 30 LBL 60 80 58 81 / 20 50 60 30 HYS 60 72 59 84 / 30 40 30 20 P28 66 82 62 82 / 30 50 40 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN18/12
Hazardous weather outlook, May 29, 4:38 AM CDT, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 438 AM CDT MON MAY 29 2006 KSZ030-031-043>046-061>064-074>078-084>088-300945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- STANTON-GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK- 438 AM CDT MON MAY 29 2006 /338 AM MDT MON MAY 29 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS TONIGHT ACROSS SOUTHWEST KANSAS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT THE STRONGEST STORMS MAY BE ABLE TO PRODUCE SOME DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ALONG WITH DEADLY LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS SOUTHWEST KANSAS ON TUESDAY AS A STATIONARY FRONT SETS UP ALONG THE KANSAS-OKLAHOMA BORDER. THERE MAY BE SOME LINGERING STORMS AROUND TUESDAY MORNING...BUT THE STRONGEST STORMS ARE EXPECTED LATE IN THE AFTERNOON BEGINNING IN THE FAR SOUTHWEST AND SPREADING NORTH AND EAST THROUGH THE OVERNIGHT HOURS. LARGE HAIL AND WIND GUSTS OVER 60 MPH ARE POSSIBLE WITH THESE STORMS. THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP AGAIN ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. KSZ065-066-079>081-089-090-300945- PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER- 438 AM CDT MON MAY 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND INTO THE OVERNIGHT HOURS ACROSS THE AREA. STORMS ARE EXPECTED TO DEVELOP AFTER 3 PM NEAR A STALLED OUT FRONTAL BOUNDARY. THESE STORMS ONCE THEY DEVELOP ARE EXPECTED TO RAPIDLY BECOME SEVERE WITH THE CHANCE FOR VERY LARGE HAIL AND WIND GUSTS OVER 60 MPH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AS STORMS ARE EXPECTED TO CONTINUE TO REDEVELOP NEAR THE FRONTAL BOUNDARY FOR SEVERAL HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS SOUTHWEST KANSAS ON TUESDAY AS A STATIONARY FRONT SETS UP ALONG THE KANSAS-OKLAHOMA BORDER. THERE MAY BE SOME LINGERING STORMS AROUND TUESDAY MORNING...BUT THE STRONGEST STORMS ARE EXPECTED LATE IN THE AFTERNOON BEGINNING IN THE FAR SOUTHWEST AND SPREADING NORTH AND EAST THROUGH THE OVERNIGHT HOURS. LARGE HAIL AND WIND GUSTS OVER 60 MPH ARE POSSIBLE WITH THESE STORMS. THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP AGAIN ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY AFTER 3 PM. 28
In the hours before
Special weather statement, May 29, 6:28 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 628 PM CDT MON MAY 29 2006 KSZ081-300015- PRATT- 628 PM CDT MON MAY 29 2006 ...SIGNIFICANT WEATHER ADVISORY FOR PRATT COUNTY... AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR PRATT...MOVING NORTHEAST AT 15 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. RESIDENTS IN NORTHEASTERN PRATT COUNTY...INCLUDING THE CITY OF PRESTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3780 9874 3761 9873 3769 9847 3781 9849 18
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 6:28 PM CDT | Special Weather Statement | DDC | Pratt | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.